Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 20, NWS Chicago, IL

May 27, 2006LaSalle County, Lee County, Illinois

NWS Chicago, IL issued this tornado warning at May 27, 2006, 5:13 PM CDT for LaSalle County, Lee County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 5:13 PM CDT (22:13 UTC)
Expired
May 27, 2006, 6:00 PM CDT
In force
47 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties LaSalle County, IL, Lee County, IL

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:20 PM CDTTSTM WND GST 70Sublette, ILALSO REPORTED 3/4 INCH HAIL
May 27, 5:20 PM CDTHAIL 0.75Sublette, ILALSO 3/4 INCH HAIL REPORTED
May 27, 5:30 PM CDTHAIL 0.88Sublette, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 272215
TORLOT
ILC099-103-272300-
/O.NEW.KLOT.TO.W.0020.060527T2213Z-060527T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
513 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS
  SOUTHEASTERN LEE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 513 PM CDT...RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF SUBLETTE...MOVING EAST AT 
  25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUBLETTE BY 520 PM CDT...
  5 MILES NORTH OF MENDOTA BY 530 PM CDT...
  PAW PAW BY 545 PM CDT...

GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE.

A POSSIBLE GUSTNADO WAS REPORTED 4 MILES SOUTHWEST OF SUBLETTE AT 
512 PM CDT.

LAT...LON 4168 8937 4159 8938 4159 8917 4158 8894
      4172 8895

$$

RATZER
3 follow-up statements
000 
WWUS53 KLOT 272231
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT SAT MAY 27 2006

ILC099-103-272300-
/O.CON.KLOT.TO.W.0020.000000T0000Z-060527T2300Z/

...A TORNADO WARNING CONTINUES UNTIL 600 PM CDT FOR NORTHWESTERN LA
SALLE AND SOUTHEASTERN LEE COUNTIES...

AT 527 PM CDT...WEATHER SERVICE RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH STRONG ROTATION...LOCATED ABOUT 1 MILE SOUTH OF 
SUBLETTE...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  3 MILES SOUTH OF WEST BROOKLYN BY 540 PM...
  4 MILES SOUTH OF COMPTON BY 550 PM...
  4 MILES SOUTH OF PAW PAW BY 600 PM...

AT 524 PM CDT A ROTATING WALL CLOUD WAS OBSERVED WITH THIS STORM 
NEAR THE BUREAU LASALLE AND LEE COUNTY BORDER.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4169 8932 4159 8930 4159 8917 4158 8894
      4172 8895

$$

RATZER
000 
WWUS53 KLOT 272244
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
541 PM CDT SAT MAY 27 2006

ILC099-103-272300-
/O.CON.KLOT.TO.W.0020.000000T0000Z-060527T2300Z/

...A TORNADO WARNING CONTINUES UNTIL 600 PM CDT FOR NORTHWESTERN LA
SALLE AND SOUTHEASTERN LEE COUNTIES...

AT 541 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
A SEVERE THUNDERSTORM WITH STRONG ROTATION...ALONG THE LEE LASALLE 
COUNTY LINE 5 MILES NORTH OF MENDOTA...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  3 MILES WEST OF EARLVILLE BY 555 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 65 
MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4169 8924 4159 8921 4159 8917 4158 8894
      4172 8895

$$

RATZER
000 
WWUS53 KLOT 272259
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
557 PM CDT SAT MAY 27 2006

ILC099-103-272307-
/O.EXP.KLOT.TO.W.0020.000000T0000Z-060527T2300Z/

...THE TORNADO WARNING FOR NORTHWESTERN LA SALLE AND SOUTHEASTERN LEE
COUNTIES EXPIRES AT 600 PM CDT...

RADAR INDICATES THAT ROTATION WITHIN THE STORM HAS WEAKENED 
SIGNIFICANTLY. HOWEVER...PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 
MPH ARE STILL POSSIBLE WITH THIS STORM.
 
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM SATURDAY
EVENING FOR NORTHEASTERN ILLINOIS.

LAT...LON 4169 8924 4159 8921 4159 8917 4158 8894
      4172 8895

$$

RATZER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 27, 2:15 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 27, 2:15 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT SAT MAY 27 2006

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
215 PM CDT

MODELS NOT DOING WELL WITH CONVECTION IN IA TODAY. SPC ANALYSIS
SHOWING MSTR AND THETA E CONVERGENCE AXES UP MS RVR VLY AND INTO
SWRN WI. TREND APPEARS FOR CONVECTION TO CONT NE INTO WI THIS
EVENING. CAN SEE NEW CONVECTION FORMING N OF MLI IN TRAJECTORY FOR
FREEPORT. THIS TOO CLOSE TO WRN EDGE OF CWA TO TAKE OUT CHC OF PCPN
SO AM CONTINUING A THREAT FOR 1ST 2 TIERS OF NRN COUNTIES AT LEAST
UNTIL MIDNGT. HIER POP AT RFD AND TAPERING LOWER SOUTH AND EAST.
ACARS HOWEVER SHOWING SOME DECENT LOW LVL CAPPING EVEN AT RFD SO
DONT THINK CONFIDENCE CALLS FOR MORE THAN CHC CATEGORY. HOWEVER
WILL MONITOR SITUATION FOR NEXT HOUR AND SEE HOW TSTMS BREWING N OF
MLI REACT. MODELS SHOWING RISING HTS AND THICKNESS OVER IL TNGT AND
SUNDAY...SO EXPECT THREAT NOT TO EXPAND BEYOND THIS EVENING.

WITH STRONG SW FLOW FEEDING OVER AREA ON SUNDAY AND HIGHS RISING TO
AROUND 90...CAPPING SHUD KEEP CONVECTION AT BAY THIS FAR EAST.
CONVECTIVE TEMP FCST NEAR 97 ALTHO LI VALUES -6 AND CAPES OVER 2K.
YET WAVES CONT TO FEED NE ACROSS IA INTO WI...WITH WIDE OPEN GULF
MSTR SUPPLYING TSTM GROWTH. THESE WAVES SLIP EASTWARD MON NGT AND
HAVE MOVED UP CHC OF TSTMS TO MON EVENING. THIS PATTERN TO CONT THRU
MUCH OF WEDNESDAY AND ENDING WITH FROPA WED AFTN.

COOLER AND DRIER POST-FRONTAL FLOW THURSDAY AND FRIDAY SHUD PRECEDE
HIGH PRESSURE BLDG OVER THE REGION FOR THE WEEKEND.

RLB

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
105 PM CDT

MAIN FORECAST ISSUES WILL CENTER AROUND WINDS AND CHANCES FOR ANY
PRECIP THIS AFTERNOON/EVENING.

REMNANT MCVS FROM LAST NIGHTS CONVECTION WILL BE THE MAIN FORCING
MECHANISMS THROUGH THIS EVENING. VISIBLE SATELLITE IMAGERY
EARLIER THIS MORNING WAS SUGGESTING MCV ACROSS NORTHEAST IOWA WITH
ANOTHER ACROSS SOUTHWEST IOWA. SOUTHWESTERLY MID LEVEL FLOW SHOULD
TAKE LEADING MCV INTO SOUTHERN WISCONSIN THROUGH THE REMAINDER OF
THE AFTERNOON HOURS...WITH TRAILING MCV LIKELY TO SKIRT ACROSS SWRN
WISCONSIN/NWRN ILLINOIS THIS EVENING. THIS SECONDARY VORT MAX WILL
LIKELY BE THE FEATURE TO FOCUS ON FOR CONVECTIVE POTENTIAL ACROSS
NORTH CENTRAL ILLINOIS LATE THIS AFTERNOON/EARLY THIS EVENING.
17-18Z ACARS SOUNDINGS ACROSS THE AREA STILL INDICATING NEARLY
ISOTHERMAL LAYER FROM 800-750 HPA WHICH WILL LIKELY CAP THINGS UNTIL
LATE AFTERNOON. BY THIS TIME...THE SECONDARY MCV WILL LIKELY BE
ENTERING NE IOWA WITH A LITTLE BETTER FORCING FOR ASCENT ACROSS NWRN
IL BY THIS EVENING. MAGNITUDE OF INSTABILITY IS RATHER
IMPRESSIVE...WITH MLCAPES ON THE ORDER OF 1500 J/KG. WITH
INSTABILITY AND MOISTURE IN PLACE...FORCING IS THE MAIN QUESTION AND
SOME CONCERN THAT BETTER FORCING WITH THESE MCVS MAY REMAIN JUST TO
THE NORTH AND WEST OF THE TERMINALS. GIVEN UNCERTAINTY...WILL CARRY
VCTS MENTION AT RFD FROM 22Z-02Z. BY THIS EVENING...MID LEVEL
THERMAL RIDGE WILL ADVECT INTO NORTHERN ILLINOIS WHICH SHOULD ALLOW
MOST OF THUNDERSTORM ACTIVITY TONIGHT TO REMAIN TO THE NORTH.

LAKE ENHANCED BOUNDARY STRETCHING FROM APPROXIMATELY ORD-MDW-GYY
WILL PROBABLY NOT ADVANCE MUCH FURTHER WEST AND EVENTUALLY WASH OUT
AS LOW LEVEL FLOW CONTINUES TO STRENGTHEN THIS AFTERNOON. WITH THIS
INCREASING SYNOPTIC GRADIENT...WILL MAINTAIN SOUTHEAST WINDS IN THE
10-15 KNOT RANGE FOR THIS AFTERNOON...WITH WINDS VEERING TO THE
SOUTH 10 KNOTS OR LESS DURING THE EVENING. WINDS WILL THEN VEER S-SW
TOMORROW MORNING WITH BETTER GUST POTENTIAL SETTING UP IN THE
AFTERNOON TOMORROW WITH GUSTS UP AROUND 20 KNOTS POSSIBLE. TIGHTER
GRADIENT TONIGHT SHOULD HELP PREVENT SIGNIFICANT FOG...AND WILL
CARRY GENERALLY 5SM VSBYS OVERNIGHT.

NDM

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 27, 4:30 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT SAT MAY 27 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-280930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SAT MAY 27 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM FOR NORTH
CENTRAL AND PARTS OF NORTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-280930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT SAT MAY 27 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 27, 5:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 NW AMBOY              41.76N 89.39W
05/27/2006  M0.88 INCH       LEE                IL   EMERGENCY MNGR

&&

RBRUMER
Local storm report, May 27, 5:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WALTON                  41.72N 89.44W
05/27/2006  M0.75 INCH       LEE                IL   PUBLIC

&&

RBRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:38 PM CDTSevere Thunderstorm WarningLOTLee67 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningLOTLee61 min
May 27, 5:26 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane27 min
May 27, 6:01 PM CDTSevere Thunderstorm WarningLOTDeKalb, LaSalle, Lee59 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.